Starting Treatment: Feel Dumb
Mar 11, 2005
Hi. I'm 32 living in the UK and I was diagnosed as having HIV three weeks ago. I've had my first blood results and my CD4 count is 232 and my viral load is 172,000. My consultant is recommending that I start treatment as soon as possible (which is freaking me out), and has suggested a combination of Efavirenz, Tenofovir and Lamivudine. I know about the possible side-effects of Efavirenz, but I'm still very worried that I'll be unable to carry on working. Also, my friend says that the Tenofovir and Lamivudine are available as a combined drug and is surprised that my consultant has not suggested this (Combovir?). I try and read sites like this, but don't feel like I fully understand it all. I'd appreciate some third party advice on the drugs that I'm being offered and what kind of difficulties I'm likely to face. Thanks.
Response from Dr. Young
Thanks for your post and question.
You're not dumb at all.
The combination of tenofovir + 3TC (lamivudine) and efavirenz (Sustiva/Stocrin) is a good one-- excellent clinical trials data on this have been presented. The combination pill that your friend is alluding to isn't Combivir (though that too is a well supported option), but Truvada (tenofovir+ FTC). To my understanding, Truvada has should be approved very soon (if not already) for use in the UK. Tenfovir + 3TC is not available as a combination pill, but 3TC and FTC appear to be very similar to one another and are thought to be relatively interchangable. Tenofovir/FTC with efavirenz have been studied in the Gilead 934 clinical trial (results can be reviewed in TheBody's conference coverage)-- data is very supportive of it's use and together can provide a 2 pill, once-daily first-line treatment.
Hope this helps, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.